Alert archive / Virginia / Flash Flood Warnings in 2000

Flash Flood Warning 17, NWS Wakefield, VA

August 4, 2000Accomack County, Virginia

NWS Wakefield, VA issued this flash flood warning at Aug 4, 2000, 11:51 AM EDT for Accomack County, Virginia. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2000, 11:51 AM EDT (15:51 UTC)
Expired
Aug 4, 2000, 1:45 PM EDT
In force
114 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Accomack County, VA

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 3.9 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2000-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2000-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1663 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 041552
FFWAKQ
VAC001-041745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
1151 AM EDT FRI AUG 4 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN ACCOMACK COUNTY IN EASTERN VIRGINIA

* UNTIL 145 PM EDT

* AT 1142 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED   
THUNDERSTORMS WITH EXCESSIVE RAINFALL NEAR MAPSVILLE AND NELSONIA
DRIFTING NORTHEAST AT 5 TO 10 MPH.

* THE HEAVY RAIN WAS CAUSING FLOODING ALONG US HIGHWAY 13.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. IT ONLY TAKCES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY
VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE
TO HIGHER GROUND.

$$

RUSNAK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 10:45 AM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 4, 10:45 AM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1045 AM EDT FRI AUG 4 2000

DSCN:
TRPLCL DOWNPOURS FROM FIRST S/W CONTG TO STREAM NE INTO NE NC & SERN VA
WHERE STORM TOTAL PCPN SHWNG OVR 6 IN IN BERTIE CNTY NC WITH 2-4 INCHES
COMMOM OVR SERN VA. THIS S/W SLOWLY MOVS E THIS AFTRN WITH SAT LOOP
SHWNG SOME BREAKS W OF I95 DUE TO WK SUBSIDENCE. BUT...NXT S/W HOT
ON ITS HEALS MARCHING ACROSS ERN TN WITH CDFRNT STALLED N OF AKQ FA.
WITH NXT SYSTM APPRCHG...ANY CLRG WILL RPDLY BE REPLACED BY CLDS DUE
TO MOIST AIRMASS OVRHD. THUS WILL KEEP MSTLY CLDY SKIES THIS AFTRN WITH
CHC POPS MOST AREAS. WILL CONT LIKELY TO CAT POPS WHERE IT CONTS TO
RAIN. STDY PCPN SHUD EXIT OFFSHORE AFTR 18Z...WITH MORE CONVECTION
FIRING UP LATER THIS AFTRN. HAVE LOWERED MAXES A BIT DUE TO MORE CLD
CVR.

FCSTID = 44
RIC   84  67  84  66 /  50  40  10  10
ORF   85  71  83  69 /  80  60  30  10
ECG   85  72  84  71 /  80  60  4y0  10
SBY   84  68  83  64 /  60  50  20  10

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

44

In the hours before

Special weather statement, Aug 4, 9:39 AM EDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
939 AM EDT FRI AUG 4 2000

VAZ091-093>096-041438-
ISLE OF WIGHT VA-NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-
SUFFOLK VA-YORK INCLUDING POQUOSON VA-
939 AM EDT FRI AUG 4 2000

...HEAVY RAIN CONTINUES TO CREATE HAZARDOUS DRIVING CONDITIONS THIS
MORNING ACROSS PORTIONS OF HAMPTON ROADS...

HEAVY SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE TO MOVE
ACROSS THE HAMPTON ROADS AREA THROUGH 11 AM. NATIONAL WEATHER
SERVICE RADAR INDICATES RAINFALL RATES OF ONE TO ONE AND A HALF
INCHES PER HOUR MAY BE POSSIBLE. THE HEAVIEST RAIN IS EXPECTED
ACROSS THE CITIES OF HAMPTON AND NEWPORT NEWS. THIS WILL CAUSE
PONDING OF WATER ON PORTIONS OF INTERSTATE 64 AND OTHER HIGHWAYS
ACROSS HAMPTON ROADS...PLEASE USE EXTRA CAUTION WHEN TRAVELING
THIS MORNING.

HESS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 1:46 PM EDTFlash Flood WarningAKQGoochland, Louisa74 min
Aug 4, 3:30 PM EDTFlash Flood WarningAKQCity of Richmond90 min
Aug 4, 3:49 PM EDTFlash Flood WarningAKQHenrico86 min
Aug 4, 4:00 PM EDTSevere Thunderstorm WarningAKQLouisa45 min
Aug 4, 4:24 PM EDTSevere Thunderstorm WarningAKQNorthumberland, Westmoreland36 min
Aug 4, 4:47 PM EDTSevere Thunderstorm WarningAKQMecklenburg28 min
Aug 4, 5:35 PM EDTFlash Flood WarningAKQCharles City, Chesterfield55 min
Aug 4, 5:47 PM EDTFlash Flood WarningAKQGloucester, James City, New Kent88 min
Aug 4, 6:42 PM EDTFlash Flood WarningAKQSurry63 min

Nearby

Flash Flood Warnings in Virginia, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.